HEARING TIPS

Some Medications Can Cause Loss of Hearing

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are surprisingly widespread. From common pain medication to tinnitus medication, here’s the low-down on medicines that affect your hearing for better or for worse.

Your Ears Can be Affected by Drugs

Prescription drugs are a nearly $500 billion market and the United States makes up almost half of that usage. Do take over-the-counter medications regularly? Or maybe your doctor has prescribed you with some kind of medication. It often happens that people ignore the warnings that come with nearly all medications because they assume they won’t be affected. That’s the reason why emphasizing that certain medications may increase your chance of having loss of hearing is so relevant. A few medications can, on the plus side, assist your hearing, such as tinnitus medication. But which ones will be a problem for your hearing? But if you get prescribed with a medication that is known to cause loss of hearing, what do you do? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers

Most people are surprised to hear that something they take so casually could cause hearing loss. How regularly hearing loss took place in individuals who were taking many different pain relievers was studied by researchers. There are a number of studies of both women and men that highlight this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something shocking. Long-term, day to day use of over-the-counter painkillers impairs hearing. Regular use is described as 2 or more times a week. Individuals who suffer with chronic pain commonly take these types of medicines at least this often. Using too much aspirin at once can result in temporary hearing loss, which could become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss danger nearly doubled if they were managing chronic pain with this drug. To be clear, prescription drugs are equally as bad. Here are some prescription medications that may cause hearing loss:

  • Fentinol
  • Methadone
  • Oxycodone

It’s unclear specifically what causes this hearing loss. These drugs might lessen blood flow to your sensitive inner ear, which as time passes would destroy nerves that pick up sound. That’s the reason why hearing loss could be the consequence of long term use of these medications.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely relatively safe when taken as directed and you’re not allergic. But the kind of antibiotic called Aminoglycoside might raise hearing loss. Research is in the initial stages so we haven’t seen solid facts on human studies yet. But there have been some individuals who appear to have developed loss of hearing after using them. It’s persuading enough to see the results of the animal tests. There may be something to be concerned about according to the medical community. Each time mice are fed these antibiotics, they eventually lose their hearing. Aminoglycoside antibiotics are commonly used to treat:

  • Certain other respiratory diseases
  • Bacterial meningitis
  • Cystic fibrosis
  • Tuberculosis (TB)

More persistent illnesses are treated over a longer duration with these. Pneumonia and children’s ear infection were, until not long ago, widely treated by Neomycin. Alternate options are now being prescribed by doctors because of concerns about side effects. More investigation is needed to figure out why some antibiotics might contribute to hearing loss. It appears that permanent damage may be caused when these medications create inflammation of the inner ear.

3. How Your Ears Are Affected by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between hearing loss an quinine aren’t that well-known. There have been several cases observed where malaria patients treated with quinine have suffered from reversible hearing loss.

4. Chemo Drugs Could Harm Your Hearing

You know that there will be side effects when going through chemo. Attempting to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t normally tell the difference between healthy cells and cancer. These medications are being examined:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

Regrettably, chemo-induced loss of hearing is a required trade off when battling cancer. While you’re dealing with chemo, a hearing care professional could help you keep track of your hearing. Or you could let us know what your personal scenario is and discover if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

In an effort to regulate fluids in your body you may try using diuretics. As with any attempt to regulate something using medication, you can take it too far in one direction, which can dehydrate the body. This can lead to swelling when salt vs water ratios get out of balance. Although it’s typically temporary, this can cause hearing loss. But if the imbalance is allowed to go on or keeps occurring, hearing loss could be irreversible. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) could make the lasting damage much worse. Lasix is the most well known loop diuretic, so if you have been prescribed this medication, you should check with your doctor concerning any side effects that might happen in combination with other medications you’re taking.

If You Are Taking Drugs That Cause Hearing Loss What Can You do?

Never discontinue taking a drug that has been prescribed by a doctor without speaking with your doctor first. Note all of the drugs you use and then consult your doctor. If your doctor has put you on one or more of these drugs that trigger hearing loss, ask if there are alternate options that could reduce risk. You can also make lifestyle changes to cut down on your need for medications. In some cases, slight changes to your diet and exercise plan can put you on a healthier path. Your immune system can be improved while pain and water retention can also be lessened with these alterations. If you are currently or have been using these ototoxic drugs, you should make an appointment to have your hearing evaluated as soon as possible. It can be challenging to notice hearing loss at first because it advances very slowly. But make no mistake: you may not recognize the ways it can affect your happiness and health, and recognizing it early gives you more options for treatment.

Why wait? You don’t have to live with hearing loss. Call Us Today